Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 16, NWS Albuquerque, NM

April 23, 20225 counties in New Mexico

NWS Albuquerque, NM issued this high wind warning at Apr 23, 2022, 9:25 AM MDT for 5 counties in New Mexico. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2022, 9:25 AM MDT (15:25 UTC)
Expired
Apr 23, 2022, 6:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 153 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 3.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4075 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS75 KABQ 231525
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
925 AM MDT Sat Apr 23 2022

NMZ223-240000-
/O.UPG.KABQ.WI.Y.0038.000000T0000Z-220424T0000Z/
/O.NEW.KABQ.HW.W.0016.220423T1525Z-220424T0000Z/
Central Highlands-
925 AM MDT Sat Apr 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts of 50 to 60 mph.

* WHERE...Central Highlands.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Extra attention should be given to cross
  winds. Strong winds may generate more wildfire smoke over the 
  region with reduced visibility and poor air quality.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ228-229-240000-
/O.UPG.KABQ.WI.Y.0038.000000T0000Z-220424T0000Z/
/O.NEW.KABQ.HW.W.0016.220423T1525Z-220424T0000Z/
Far Northeast Highlands-Northeast Highlands-
925 AM MDT Sat Apr 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts of 50 to 60 mph.

* WHERE...Far Northeast Highlands and Northeast Highlands.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Extra attention should be given to cross
  winds. Strong winds may generate more wildfire smoke over the 
  region with reduced visibility and poor air quality.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ227-230-240000-
/O.EXA.KABQ.WI.Y.0038.000000T0000Z-220424T0000Z/
Johnson and Bartlett Mesas Including Raton Pass-Union County-
925 AM MDT Sat Apr 23 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Johnson and Bartlett Mesas Including Raton Pass and Union 
  County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Extra attention should be given to cross
  winds. Strong winds may generate more wildfire smoke over the 
  region with reduced visibility and poor air quality.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ212-222-231>235-240000-
/O.CON.KABQ.WI.Y.0038.000000T0000Z-220424T0000Z/
Glorieta Mesa Including Glorieta Pass-Estancia Valley-Harding
County-Eastern San Miguel County-Guadalupe County-Quay County-
Curry County-
925 AM MDT Sat Apr 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Estancia Valley, Curry County, Guadalupe County, Quay 
  County, Glorieta Mesa Including Glorieta Pass, Eastern San Miguel 
  County and Harding County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Extra attention should be given to cross
  winds if travelling along I-25 and portions of I-40. Strong 
  winds may generate more wildfire smoke over the region with 
  reduced visibility and poor air quality.

$$

NMZ214-215-240000-
/O.CON.KABQ.WI.Y.0038.000000T0000Z-220424T0000Z/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
925 AM MDT Sat Apr 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...East Slopes Sangre de Cristo Mountains and Southern Sangre 
  de Cristo Mountains.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Extra attention should be given to cross
  winds. Strong winds may generate more wildfire smoke over the 
  region with reduced visibility and poor air quality.

$$

15
1 follow-up statement
210 
WWUS75 KABQ 232343
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
543 PM MDT Sat Apr 23 2022

NMZ223-228-229-240045-
/O.EXP.KABQ.HW.W.0016.000000T0000Z-220424T0000Z/
Central Highlands-Far Northeast Highlands-Northeast Highlands-
543 PM MDT Sat Apr 23 2022

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Windy conditions will persist this evening, but well below warning 
threshold. Crosswinds on north to south oriented roads will continue 
to cause difficult driving conditions for high profile vehicles.

$$

NMZ212-214-215-222-227-230>235-240045-
/O.EXP.KABQ.WI.Y.0038.000000T0000Z-220424T0000Z/
Glorieta Mesa Including Glorieta Pass-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Estancia Valley-
Johnson and Bartlett Mesas Including Raton Pass-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-Quay
County-Curry County-
543 PM MDT Sat Apr 23 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds will continue to decrease through the evening and are already 
below advisory threshold, therefore the Wind Advisory will be 
allowed to expire.

$$

11

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Apr 23, 5:41 AM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 23, 5:41 AM MDT, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 AM MDT Sat Apr 23 2022

.AVIATION...
12Z TAF CYCLE
West-northwest winds will increase aft 16Z with widespread gusts of
30 to 40 kt across northern and eastern NM. Areas downwind of large
wildfires like KLVS and KSAF may see significant vsby reductions at
times, especially by late day into the evening. Blowing dust may also
impact areas like KFMN and KTCC. Winds taper off aft 01Z and become
northerly as sfc high pressure builds southward from CO. Drainage in
the RGV tonight may allow smoke to spread into KABQ.

Guyer

&&

.PREV DISCUSSION...315 AM MDT Sat Apr 23 2022...
.SYNOPSIS...
Much weaker winds are forecast today, but still strong enough to
warrant wind advisories and Red Flag Warnings for much of the eastern
plains today. A backdoor front and upper level disturbance brings
cooler weather and higher dewpoints into the state Sunday and Monday.
An east canyon wind will likely result at Albuquerque and Santa Fe
Monday morning with the arrival of the backdoor front. Otherwise, it
will be mostly pleasant spring weather across the Land of Enchantment
for the early week period. The only potential down side will be the
potential for virga showers Tuesday and isolated to scattered storms
Wednesday producing strong gusts of wind. Dry, windy, and warmer
weather returns Thursday and beyond.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
The very impressive storm system from Friday is intensifying even
further over the northern Great Plains this morning. A 100-120 kt jet
max in its wake will slide eastward across the southern Rockies
today. West to northwest winds are expected to strengthen quickly
this morning with gusts of 40 to 55 mph from the Sangre de Cristo Mts
eastward across east- central and northeast NM. A Wind Advisory will
be issued for this area thru late afternoon. Max temps today will be
much cooler and around 5 to 10F below normal. More blowing dust and
areas of smoke are likely as wildfires continue to rage across parts
of the region. Winds will turn to the northwest then north by early
evening as high pressure builds south into NM. Smoke from the Cerro
Pelado fire may significantly impact the RGV from KSAF to KABQ as
drainage winds draw smoke southward. The I-25 corridor will be
impacted from Calf Canyon and Cooks Peak. Winds then finally relax
Saturday night which will lead to stronger midslope inversions and
colder min temps. Smoke impacts may be exacerbated by these more
stable conditions. Min temps will also be below freezing in a few
areas that are approaching the start to the growing season.

A secondary upper level trough axis will shift southeast thru the
southern Rockies on Sunday with breezy northwest winds. A weak back
door cold front over eastern NM will keep winds more easterly near
the TX border. Max temps will trend a few degrees warmer compared to
today but still remain slightly below normal. Just enough moisture
and lift may be in place over the northern high terrain to develop a
few rain and high terrain snow showers closer to the CO border. The
rest of NM will be sunny with very dry conditions.

LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...
A change in the weather pattern starts next week and the long term
period Monday, with a backdoor cold front bringing cooler and more
moist air through the eastern plains. Model guidance brings this
front through the gaps of the central mountain chain producing an
east canyon wind at ABQ and Santa Fe Monday morning. Meanwhile, a
trailing upper trough will clip northeastern NM generating showers
along the east slopes and adjacent highlands to the Sangre de Cristo
Mountains early Monday. Low clouds and perhaps a few sprinkles may
reach portions of the central highlands stretching southward from Las
Vegas to Vaughn to eastern Lincoln. Otherwise, the main sensible
weather change will be a drop in temperatures Monday afternoon
compared with Sunday’s readings.

The upper trough is replaced by a weak ridging pattern by Tuesday,
with surface easterly flow advancing further west into NM and turning
southerly by Tuesday morning. A very pleasant day looks on tap for
Tuesday with temperatures within a few degrees of normal areawide.
Some virga showers cannot entirely be ruled out, but overall PoPs are
near zero. This changes Wednesday with a weakening perturbation
entering the state, overriding the increased low-level moisture.
Daytime heating and instability provided by this upper level feature
looks to generate a few isolated-scattered afternoon storms through
central NM, moving eastward late in the day. Drier air moving in from
the west in the wake of the upper level feature will likely undercut
any storm cell, limiting wetting footprints. A return to drier,
breezy, and warmer weather arrives Thursday and lasts to the end of
the work week.

Guyer/24

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT TODAY FOR ALL OF EASTERN NM AND THE
LOWER TERRAIN OF NORTH CENTRAL NM...

The strongest winds have moved out of the region overnight as a very
impressive storm system ejects across the northern Great Plains.
West to northwest winds will not be as strong today but widespread
windy conditions are still expected. Despite cooler temperatures,
very low humidity and moderately unstable conditions will still
create critical fire weather over eastern NM and the lower terrain
of north-central NM to include the Rio Grande Valley. Surface high
pressure will build south tonight and allow winds to become more
northerly with drainage flow likely in the RGV. A weak back door
front over eastern NM will allow winds to be more easterly near the
TX border. Northwest winds will be breezy Sunday but only elevated
critical fire weather is expected.

Monday thru Wednesday will bring a much needed reprieve as a weak
upper level ridge crests slowly eastward over the region. Temps will
trend warmer and humidity will remain very low Monday and Tuesday
but winds will be lighter. Return flow begins deepening toward the
west Tuesday night with potential for scattered showers and a few
storms Wednesday from the central mt chain eastward. Recoveries will
also trend much higher each night thru Wednesday night.

The potential for critical fire weather will increase again next
Thursday and Friday as much drier and windy conditions return.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MDT this evening
for the following zones... NMZ102>104-107-108.

Wind Advisory from 9 AM this morning to 6 PM MDT this evening for
the following zones... NMZ212-222-228-229-231>235.

Wind Advisory until 6 PM MDT this evening for the following zones...
 NMZ214-215-223.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:41 PM MDTDust Storm WarningABQLos Alamos, McKinley, Rio Arriba, Sandoval, San Juan, Taos2 hr
Apr 22, 6:44 PM MDTDust Storm AdvisoryABQBernalillo, Cibola, Sandoval, San Miguel, Santa Fe, Socorro and 2 more2 hr
Apr 22, 7:42 PM MDTDust Storm AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe63 min
Apr 23, 3:22 AM MDTWind AdvisoryABQBernalillo, Colfax, Curry, Guadalupe, Harding, Mora and 7 more15 hr

Nearby

High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.